Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 5, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 4, 2023, 6:19 AM CST for Holmes County, Walton County, Washington County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2023, 6:19 AM CST (12:19 UTC)
- Expired
- Jan 4, 2023, 7:00 AM CST
- In force
- 41 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Holmes County, FL, Walton County, FL, Washington County, FL
The radar
The Eglin Afb radar (KEVX), 15 km from the middle of the area, began a volume at 12:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 4, 2:59 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 0.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 987 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 493 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 4, 5:29 AM CST, 50 minutes earlier.
Area forecast discussion, Jan 4, 5:29 AM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
629 AM EST Wed Jan 4 2023
...New AVIATION...
.NEAR TERM...
(Today and tonight)
Issued at 204 AM EST Wed Jan 4 2023
Cold front is analyzed through central Mississippi southward into
southeast Louisiana. A line of thunderstorms is ahead of the cold
front underneath a 40 knot LLJ and supported by a mid level trough
into the southern Plains. MUCAPE through the coastal states is
around 2000 J/kg and bulk shear is on the order of 40-50 knots. That
line will progress through southern Alabama overnight and into our
CWA in the predawn hours. Isolated showers and storms will develop
ahead of the line as well but the main event will be associated with
the line and cold front.
The environment ahead of the line will remain moderately unstable,
not losing much of the instability or the shear today. Therefore,
all modes of severe weather is possible but will favor more of a
damaging wind and isolated tornado threat. Low level lapse rates
appear to be a negative factor for large hail but can't rule it out
completely. The Storm Prediction Center has outlooked our entire CWA
in a slight risk (Level 2 of 5) for severe weather today.
Aside from the impending severe risk, dense fog is also a concern
this morning, especially in the Florida Big Bend counties where a
dense fog advisory is in effect through 8AM EST. Expect areas of
dense fog and visibilities of a quarter mile or less at times.
&&
.SHORT TERM...
(Thursday through Saturday Night)
Issued at 204 AM EST Wed Jan 4 2023
A dry period of weather is in store from Thursday through the first
half of the weekend. On Thursday, the mid-level trough pulls
northeast, with increasing subsidence. Moisture will be gradually
scoured out of the area with decreasing cloudiness. It will be mild
with highs in the upper 60s to lower 70s with Northwest winds
between 15 and 20 mph in gusts at times. A slightly cooler air mass
advects in on Friday and Saturday with highs mostly in the 60s. Both
Fri and Sat mornings will also be noticeably, with lows closer to
average.
&&
.LONG TERM...
(Sunday through Wednesday)
Issued at 204 AM EST Wed Jan 4 2023
Some uncertainty with respect to precip chances during this period,
particularly as we approach midweek. A weak cold frontal passage
occurs Sunday into Monday, with shower chances highest in western
areas. After the frontal passage, ensembles hint at an overrunning
regime developing in response to a weak gulf low, given the fast
moving nature of a southern stream shortwave. The main challenges
will be timing of precip and extent, the latter of which favors
coastal areas. Temperatures remain near seasonable levels through
the period.
&&
.AVIATION...
(12Z TAFS)
Issued at 623 AM EST Wed Jan 4 2023
Line of SHRA and TSRA has entered southeast AL west of DHN and the
FL panhandle. Frequent lightning and strong winds are accompanying
the line as it is moving eastward. Timing into DHN is within the
next hour or so and around 2 hours into ECP. Moving east, timing
is around 14-15Z into ABY and TLH and 16Z at VLD. Speed and
strength of the line is more uncertain with eastward extent and
hold TSRA a little longer to build in the uncertainty further
east. Behind the line, clouds should begin to scatter out with the
exception of TLH and VLD as low level moisture will hold in
through the overnight hours with IFR/LIFR conditions could occur.
&&
.MARINE...
Issued at 204 AM EST Wed Jan 4 2023
Sea fog is the primary concern tonight across the nearshore waters
where a Marine Dense Fog Advisory is in effect until this afternoon.
Sea fog could make a return tonight in Apalachee Bay. Increasing
southerly winds ahead of a cold front prompts hazardous boating
conditions today. In particular, a squall line of thunder storms is
expected to move through the waters today, with wind gusts in excess
of 34 knots and water spouts possible. Otherwise, a Small Craft
Advisory is in effect for western marine zones from the mouth of the
Apalachicola River towards Destin 20 to 60 nautical miles offshore
into early this afternoon with cautionary conditions elsewhere
through today. Northwest breezes behind the cold front bring
conditions near advisory levels Thursday and Friday.
&&
.FIRE WEATHER...
Issued at 204 AM EST Wed Jan 4 2023
Wetting rains are expected throughout the Tri-State region today,
along with a threat for severe thunderstorms. This activity is
associated with a cold front which will eventually push through the
area by Thursday morning. Behind the cold front, high pressure will
build in through the weekend. The airmass associated with the high
pressure is not overly dry therefore afternoon relative humidity
values will remain above critical thresholds. Dispersions Thursday
may be marginally high in portions of the area in the afternoon
hours.
&&
.HYDROLOGY...
Issued at 204 AM EST Wed Jan 4 2023
Rain chances increase through today as a cold front approaches and
eventually moves through the area. Higher than normal moisture for
this time of year along with the potential for training showers and
storms will lead to a risk for flash flooding. Much of the region is
under a marginal risk for excessive rainfall, with localized flash
flooding possible where isolated higher amounts occur over a short
period of time. Outside of that, average rainfall will range from
around 1 to 2 inches. Looking ahead, next rainfall chances will be
early to midweek as a weak gulf low develops. At this time, the
heaviest rainfall is expected to remain offshore.
While area rivers are in good shape at this time, there are concerns
for rainfall that falls outside of our region to impact the
Kinchafoonee as soon as Wednesday, and the Chattahoochee and Flint
River Basins in a couple days.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 75 55 71 40 / 100 20 0 0
Panama City 74 54 68 42 / 90 10 0 0
Dothan 75 49 66 39 / 90 10 0 0
Albany 75 51 68 38 / 100 10 0 0
Valdosta 75 57 72 39 / 90 40 0 0
Cross City 75 58 73 42 / 80 60 10 0
Apalachicola 72 56 68 45 / 100 20 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Thursday evening for FLZ108-112-
114-115.
GA...Flood Watch through this evening for GAZ120>122.
AL...Flood Watch through this afternoon for ALZ065>067.
GM...Dense Fog Advisory until 10 AM EST /9 AM CST/ this morning for
GMZ730-752-755-765-775.
Small Craft Advisory until noon CST today for GMZ770-772.
&&
NEAR TERM...Scholl
SHORT TERM...LF
LONG TERM....LF
AVIATION...Scholl
MARINE...LF
FIRE WEATHER...Scholl
HYDROLOGY...LFIn the hours before
Local storm report, Jan 4, 5:34 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
634 AM EST WED JAN 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 AM TSTM WND DMG 2 WSW EANON 31.51N 85.89W
01/04/2023 COFFEE AL EMERGENCY MNGR
TREE DOWN NEAR COUNTY ROAD 114. ALSO, POWER
OUTAGES REPORTED IN NEW BROCKTON.
&&
BASSpecial weather statement, Jan 4, 5:41 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
641 AM EST Wed Jan 4 2023
ALZ067-GAZ120>122-041230-
Henry AL-Quitman GA-Randolph GA-Clay GA-
641 AM EST Wed Jan 4 2023
...Strong thunderstorms will impact portions of northern Henry,
northwestern Clay, western Randolph and Quitman Counties through 730
AM EST/630 AM CST/...
At 641 AM EST/541 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles west of Lumpkin to
near Blue Springs State Park. Movement was east at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fort Gaines, Cuthbert, Georgetown, Walter F. George Lock And Dam,
Wire Bridge, Walter F George Lake, Bonapartes Retreat, Edwin,
Standleys Store, Watson Crossroads, Scottsboro Crossroads, Double
Bridges, Crossroads, Ricks Place, Pecan, Thomas Mill Creek, Hatcher,
Morris, Jones Crossing and Bethel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until noon EST/1100 AM CST/ for
southeastern Alabama...and southwestern Georgia.
&&
LAT...LON 3198 8504 3197 8495 3195 8496 3192 8491
3193 8480 3192 8480 3192 8469 3193 8468
3192 8460 3161 8493 3162 8542 3171 8542
3170 8522 3174 8520 3177 8516 3177 8512
3178 8514 3189 8513 3194 8508 3199 8507
TIME...MOT...LOC 1141Z 265DEG 42KT 3210 8493 3163 8545
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
25-CAMPSpecial weather statement, Jan 4, 5:49 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
549 AM CST Wed Jan 4 2023
ALZ065-066-068-069-041230-
Dale AL-Coffee AL-Geneva AL-Houston AL-
549 AM CST Wed Jan 4 2023
...Strong thunderstorms will impact portions of southern Dale,
southeastern Coffee, Geneva and western Houston Counties through 630
AM CST...
At 549 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Enterprise to 8 miles south of Samson.
Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Daleville, Dothan, Geneva, Enterprise, Hartford, Taylor, Midland
City, Slocomb, Samson, Webb, Kinsey, Malvern, Rehobeth, Clayhatchee,
Coffee Springs, Black, Kellys Crossroads, Central City, Logan Field
Municipal A/P and Merritts Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 1100 AM CST for southeastern
Alabama.
&&
LAT...LON 3129 8600 3129 8530 3100 8550 3100 8619
3105 8619
TIME...MOT...LOC 1149Z 266DEG 36KT 3128 8583 3100 8608
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
25-CAMPLocal storm report, Jan 4, 6:08 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
708 AM EST WED JAN 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM TSTM WND DMG 1 NNW DANLEYS CROSSROAD 31.44N 86.18W
01/04/2023 COFFEE AL EMERGENCY MNGR
TREE DOWN AT AL 141 JUST NORTH OF COUNTY
ROAD 368.
&&
EBLocal storm report, Jan 4, 6:10 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
710 AM EST WED JAN 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 AM TSTM WND DMG 1 SSW ROBERTS CROSSROAD 31.59N 85.54W
01/04/2023 DALE AL EMERGENCY MNGR
TREE DOWN ACROSS ROADWAY ON COUNTY ROAD 33
IN SKIPPERVILLE ALABAMA.
&&
EBSpecial weather statement, Jan 4, 6:16 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
716 AM EST Wed Jan 4 2023
ALZ068-FLZ007>010-012-108-112-041315-
Geneva AL-Coastal Bay FL-Central Walton FL-Holmes FL-Inland Bay FL-
South Walton FL-North Walton FL-Washington FL-
716 AM EST Wed Jan 4 2023
...Strong thunderstorms will impact portions of northwestern Bay,
Walton, Holmes and western Washington Counties through 815 AM EST/715
AM CST/...
At 716 AM EST/616 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from Geneva to 8 miles north of
De Funiak Springs to near Santa Rosa Beach. Movement was northeast at
45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Panama City Beach, Vernon, Santa Rosa Beach, De Funiak Springs,
Bonifay, Eglin Air Force Base, Union, Liberty, Live Oak, Freeport,
Paxton, Ponce De Leon, Caryville, Esto, Westville, Ebro, Noma, Black,
Oakwood Hills and Cluster Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until noon EST/1100 AM CST/ for
southeastern Alabama...and the Panhandle of Florida.
&&
LAT...LON 3038 8633 3042 8631 3039 8626 3040 8623
3042 8627 3043 8625 3038 8616 3039 8611
3044 8616 3047 8613 3046 8619 3050 8620
3048 8622 3046 8639 3099 8639 3100 8551
3086 8560 3018 8588 3031 8639 3040 8639
TIME...MOT...LOC 1216Z 246DEG 38KT 3104 8591 3085 8613 3037 8629
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
72-BUNKERThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 1:17 AM CST | Rip Current Statement | TAE | Bay, Franklin, Gulf, Walton | 65 hr |
| Jan 4, 6:13 AM CST | Special Marine Warning | TAE | 3 hr | |
| Jan 4, 6:16 AM CST | Special Weather Statement | TAE | Holmes, Walton | 59 min |
| Jan 4, 7:10 AM CST | Special Weather Statement | TAE | Bay, Calhoun, Gulf, Jackson, Washington | 95 min |
| Jan 4, 7:12 AM CST | Tornado Warning | TAE | Bay, Walton, Washington | 19 min |
| Jan 4, 7:15 AM CST | Tornado Warning | TAE | Bay, Calhoun, Jackson | 30 min |
| Jan 4, 7:19 AM CST | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Holmes, Jackson, Liberty, Walton and 1 more | 56 min |
| Jan 4, 7:22 AM CST | Tornado Warning | TAE | Jackson | 38 min |
| Jan 4, 7:53 AM CST | Special Marine Warning | TAE | 3 hr | |
| Jan 4, 8:07 AM CST | Severe Thunderstorm Warning | TAE | Calhoun, Gadsden, Jackson, Liberty | 83 min |
| Jan 4, 8:17 AM CST | Severe Thunderstorm Warning | TAE | Calhoun, Franklin, Gulf, Liberty | 58 min |
| Jan 4, 8:50 AM CST | Severe Thunderstorm Warning | TAE | Franklin, Jefferson, Leon, Liberty, Wakulla | 55 min |
| Jan 4, 9:31 AM CST | Severe Thunderstorm Warning | TAE | Dixie, Jefferson, Lafayette, Madison, Taylor | 89 min |
| Jan 4, 9:31 AM CST | Severe Thunderstorm Warning | TAE | Jefferson, Madison | 44 min |
| Jan 4, 9:53 AM CST | Special Marine Warning | TAE | 97 min | |
| Jan 4, 10:48 AM CST | Special Marine Warning | TAE | 3 hr | |
| Jan 4, 10:55 AM CST | Special Weather Statement | TAE | Lafayette, Madison, Taylor | 65 min |
| Jan 4, 11:47 AM CST | Special Weather Statement | TAE | Taylor | 43 min |
| Jan 4, 12:05 PM CST | Special Weather Statement | TAE | Lafayette | 40 min |
| Jan 4, 12:35 PM CST | Special Weather Statement | TAE | Dixie | 55 min |
| Jan 4, 12:49 PM CST | Special Weather Statement | TAE | Lafayette | 26 min |
| Jan 4, 5:41 AM CST | Special Weather Statement | TAE | Clay, Quitman | 49 min |
| Jan 4, 6:28 AM CST | Special Weather Statement | TAE | Clay | 47 min |
| Jan 4, 7:13 AM CST | Special Weather Statement | TAE | Baker, Calhoun, Early, Lee, Miller, Terrell | 47 min |
| Jan 4, 7:21 AM CST | Tornado Warning | TAE | Early | 28 min |
| Jan 4, 7:58 AM CST | Severe Thunderstorm Warning | TAE | Baker, Decatur, Early, Miller, Mitchell, Seminole | 47 min |
| Jan 4, 8:43 AM CST | Severe Thunderstorm Warning | TAE | Baker, Colquitt, Decatur, Grady, Mitchell, Thomas | 47 min |
| Jan 4, 9:04 AM CST | Areal Flood Advisory | TAE | Dougherty, Worth | 56 min |
| Jan 4, 9:33 AM CST | Tornado Warning | TAE | Colquitt, Mitchell, Worth | 12 min |
| Jan 4, 10:01 AM CST | Severe Thunderstorm Warning | TAE | Berrien, Brooks, Cook, Lanier, Lowndes | 59 min |
| Jan 4, 10:10 AM CST | Special Weather Statement | TAE | Berrien, Cook, Irwin, Tift | 65 min |
| Jan 4, 10:26 AM CST | Tornado Warning | TAE | Brooks, Lowndes | 34 min |
| Jan 4, 11:00 AM CST | Special Weather Statement | TAE | Lanier | 45 min |
| Jan 4, 11:06 AM CST | Severe Thunderstorm Warning | TAE | Lanier, Lowndes | 24 min |
| Jan 4, 4:44 AM CST | Special Weather Statement | TAE | Coffee | 46 min |
| Jan 4, 5:00 AM CST | Severe Thunderstorm Warning | TAE | Coffee, Dale | 45 min |
| Jan 4, 5:35 AM CST | Areal Flood Advisory | TAE | Coffee, Dale, Geneva | 115 min |
| Jan 4, 5:46 AM CST | Severe Thunderstorm Warning | TAE | Coffee, Dale, Henry | 44 min |
| Jan 4, 5:49 AM CST | Special Weather Statement | TAE | Geneva | 41 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.